acetaminophen/dextromethorphan/pseudoephedrine

Medically Reviewed on 6/23/2023

Generic Name: acetaminophen/dextromethorphan/pseudoephedrine

Brand Names: Tylenol Cold Day Non-Drowsy, Tylenol Flu Non-Drowsy Maximum Strength, Alka-Seltzer Plus Cold Non-Drowsy

Drug Class: Cough/Cold, Non-narcotic Combos; Analgesic/Decongestant Combos

What is acetaminophen/dextromethorphan/pseudoephedrine, and what is it used for?

Acetaminophen/dextromethorphan/pseudoephedrine is a combination medication used for the temporary relief of common cold and flu symptoms, including fever, headache, body aches, cough, sore throat, nasal and sinus congestion. The three drugs are combined in specific dosages and the combination drug is available over the counter (OTC).

Each medication in the combination works in a different way to provide more effective relief than any of them as a single agent.

  • Acetaminophen is an analgesic and antipyretic drug used to relieve pain and fever. Acetaminophen relieves pain by blocking pain impulse generation and inhibiting the synthesis of prostaglandin in the central nervous system (CNS). Prostaglandin is a natural substance in the body that initiates inflammation. Acetaminophen reduces fever by acting on the hypothalamus region of the brain which regulates temperature.
  • Dextromethorphan suppresses cough by reducing the sensitivity of cough receptors in the brain region that stimulate the cough reflex and preventing the transmission of cough impulses.
  • Pseudoephedrine works by stimulating alpha and beta receptors that regulate the contraction of the smooth muscles of the bronchial passage and blood vessels. This results in dilation of the bronchial passage and constriction of blood vessels, reducing congestion and making breathing easier.

Warnings

  • Do not take acetaminophen/dextromethorphan/pseudoephedrine if you are hypersensitive to any component of the formulation.
  • Do not take acetaminophen/dextromethorphan/pseudoephedrine concurrently with any other drug containing acetaminophen.
  • Do not take concurrently or within 14 days after treatment with monoamine oxidase inhibitor (MAOI) type of antidepressant medications.
  • Use with caution in patients with G6PD enzyme deficiency, a genetic disorder.
  • Check with your physician before taking if you have any of the following conditions:
  • Use with caution if you have alcoholic liver disease. Drinking 3 or more alcoholic drinks a day can increase the risk of liver damage.
  • There have been rare reports of life-threatening skin reactions including Stevens-Johnson syndrome (SJS), toxic epidermal necrolysis (TEN), and acute generalized exanthematous pustulosis (AGEP) with symptoms such as blisters, rash and redness. Discontinue any drug containing acetaminophen if such symptoms develop.

SLIDESHOW

Cold and Flu: Finding Fast Cough Relief See Slideshow

What are the side effects of acetaminophen/dextromethorphan/pseudoephedrine?

Common side effects of acetaminophen/dextromethorphan/pseudoephedrine include:

Call your doctor immediately if you experience any of the following symptoms or serious side effects while using this drug:

This is not a complete list of all side effects or adverse reactions that may occur from the use of this drug. Call your doctor for medical advice about serious side effects or adverse reactions. You may also report side effects or health problems to the FDA at 1-800-FDA-1088.

What are the dosages of acetaminophen/dextromethorphan/pseudoephedrine?

Capsule

  • 325 mg/15 mg/30 mg

Gel cap

  • 500 mg/15 mg/30 mg

Symptomatic Relief of Cough and Congestion

Adult:

  • Based on acetaminophen component: 325 mg orally once every 4-8 hours as needed; not to exceed 4 g/day
  • Based on dextromethorphan component: 10-20 mg orally once every 4-8 hours or 30 mg orally once every 8 hours; not to exceed 120 mg/24 hours
  • Based on pseudoephedrine component: 60 mg orally once every 4 hours; not to exceed 360 mg/24 hours

Pediatric:

Based on acetaminophen component: 10-15 mg/kg/dose orally every 4-6 hours as needed; not to exceed 5 doses/24 hours

Based on dextromethorphan component

  • Children below 6 years old: Ask a pediatrician
  • Children 6-12 years old: 15 mg orally every 6-8 hours; not to exceed 60 mg/24 hours
  • Children above 12 years old: 10-20 mg orally once every 4-8 hours or 30 mg orally once every 8 hours; not to exceed 120 mg/24 hours

Based on pseudoephedrine component

  • Children below 2 years old: Ask a pediatrician
  • Children 2-6 years old: 15 mg orally once every 4 hours; not to exceed 90 mg/24 hours
  • Children 6-12 years old: 30 mg orally once every 4 hours; not to exceed 180 mg/24 hours
  • Children above 12 years old: 60 mg orally every 4 hours; not to exceed 360 mg/24 hours

Overdose

  • Overdose of acetaminophen/dextromethorphan/pseudoephedrine can cause severe symptoms that can be fatal if not treated promptly.
  • Acetaminophen damages the liver and kidney, causing symptoms such as nausea, vomiting, loss of appetite, abdominal pain, extreme tiredness, yellowing eyes and skin, reduced urine output, low blood pressure (hypotension) and rapid heart rate.
  • Other symptoms from overdose of acetaminophen/dextromethorphan/pseudoephedrine include breathing problems, blurred vision, muscle spasms and weakness, dizziness, giddiness, hallucinations, headache, thirst, sweating, increased temperature, increased heart rate and palpitations.
  • Severe overdose can cause irregular heart rhythms, circulatory collapse, convulsions, coma and respiratory failure.
  • Overdose treatment may include administration of N-acetylcysteine, antidote to acetaminophen, and other symptomatic and supportive measures, including gastric lavage and activated charcoal to eliminate the undigested drug.

What drugs interact with acetaminophen/dextromethorphan/pseudoephedrine?

Inform your doctor of all medications you are currently taking, who can advise you on any possible drug interactions. Never begin taking, suddenly discontinue, or change the dosage of any medication without your doctor’s recommendation.

  • Severe interactions of acetaminophen/dextromethorphan/pseudoephedrine include:
  • Acetaminophen/dextromethorphan/pseudoephedrine has serious interactions with at least 25 different drugs.
  • Acetaminophen/dextromethorphan/pseudoephedrine has moderate interactions at least 99 different drugs.
  • Minor interactions of acetaminophen/dextromethorphan/pseudoephedrine include:

The drug interactions listed above are not all of the possible interactions or adverse effects. For more information on drug interactions, visit the RxList Drug Interaction Checker.

It is important to always tell your doctor, pharmacist, or health care provider of all prescription and over-the-counter medications you use, as well as the dosage for each, and keep a list of the information. Check with your doctor or health care provider if you have any questions about the medication.

Subscribe to MedicineNet's General Health Newsletter

By clicking Submit, I agree to the MedicineNet's Terms & Conditions & Privacy Policy and understand that I may opt out of MedicineNet's subscriptions at any time.

Pregnancy and breastfeeding

  • Acetaminophen/dextromethorphan/pseudoephedrine should be used by pregnant women only if clearly needed. The lowest effective dose for the shortest possible time is recommended.
  • Acetaminophen/dextromethorphan/pseudoephedrine may be present in breastmilk. Check with your physician before using.
  • If you are pregnant or breastfeeding, do not take any OTC drug, including acetaminophen/dextromethorphan/pseudoephedrine, without first checking with your healthcare provider.

What else should I know about acetaminophen/dextromethorphan/pseudoephedrine?

  • Take acetaminophen/dextromethorphan/pseudoephedrine exactly as prescribed or as per label instructions if taking OTC medication.
  • Do not take higher or more frequent doses, do not exceed daily recommended dosage and do not take for prolonged periods.
  • Avoid overdose by checking product labels carefully. Acetaminophen is found in many dosage forms and many combination products.
  • Unless directed to do so by your physician, do not use for longer than
    • Ten days for pain
    • Three days for fever
  • Discontinue immediately if you develop hypersensitivity reactions.
  • Discontinue use and consult with your healthcare provider if:
    • Pain, cough and nasal congestion get worse or persist for longer than 7 days
    • Fever gets worse or lasts longer than 3 days
    • You develop new symptoms
    • You have redness or swelling
    • You experience dizziness, nervousness or sleeplessness
    • You develop severe skin reactions
  • Check with a doctor before taking acetaminophen/dextromethorphan/pseudoephedrine if you have chronic cough associated with smoking, asthma, or emphysema, or if it occurs with heavy phlegm or mucus.
  • Avoid or limit intake of alcohol while on treatment.
  • Store safely out of reach of children.
  • In case of overdose, seek immediate medical help or contact Poison Control.

Summary

Acetaminophen/dextromethorphan/pseudoephedrine is a combination medication used for the temporary relief of common cold and flu symptoms, including fever, headache, body aches, cough, sore throat, nasal and sinus congestion. Common side effects of acetaminophen/dextromethorphan/pseudoephedrine include palpitations, irregular rhythms (arrhythmia), tremor, weakness, convulsion, dizziness, drowsiness, excitability, blood disorders, and others. Consult your doctor if pregnant or breastfeeding.

Treatment & Diagnosis

Medications & Supplements

Prevention & Wellness

FDA Logo

Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

Medically Reviewed on 6/23/2023
References
https://www.rxlist.com/acetaminophen_dextromethorphan_pseudoephedrine/generic-drug.htm

https://reference.medscape.com/drug/tylenol-cold-day-non-drowsy-tylenol-flu-non-drowsy-maximum-strength-acetaminophen-dextromethorphan-pseudoephedrine-999374